Monday, May 19, 2008

My LAST Radiation Treatment!

Today was my last radiation treatment!!! The staff were very sweet. A few of the staff hugged me and then the two techs who did most of my treatments gave me a "graduation certificate" signed by all the techs as well as a "survival kit" consisting of eight different items to get me through the rest of my cancer treatment, i.e., "a stick of gum to help me stick to it" and "a chocolate kiss to remind you that you are loved," etc., etc. It was very sweet. I will definitely be back to visit them. Their kindness and generosity meant a lot to me.

But don't think for one second that I'm not still dealing with side effects! In fact, I invite you to laugh at the absurdity. I have what appears to be at least 50 pimples of various sizes - large to tiny - on the inside of my left thigh and about five or six of what appears to be pimples on the inside of my right thigh. Then...oh yeah...then I have what looks and feels like five or six boils on my testicles. Oh yeah - all large and sore. Heck - they hurt even if I look at them. I am really looking forward to completely healing from the radiation treatments so these side effects are gone!

And, really - feel free to laugh. To laugh at the absolute absurdity of it all. How many symptoms could I possibly have in one area of my body??? And it also helps to know that the radiation treatment for rectal cancer is one of the worst when it comes to side effects. A radiation tech told me that the only radiation treatments with worse side effects than those experienced with rectal cancer are the side effects experienced by those who are being treated for cancer in the areas of the face, salivary glands, throat, mouth, etc. So, it makes sense that I would be hit with this slew of side effects.

On Wednesday I go in for a chemotherapy cocktail treatment that supposed to last for three to five hours. I'll be receiving Oxaliplatin, Leucovorin & 5-FU. There's a name for the cocktail but I don't recall what it is. And when everything is complete on Wednesday, I will walk out with a container of 5-FU connected to my port. Then I'll go back in on Friday to have it disconnected. These treatments are done every two weeks. I'll let you know how it goes.


  1. CHEERS to you for finishing the radiation chapter, but the epilogue's not done till those nasty boils, pimples and blotches make their exit, and the report comes back that the radiation was a million times +++++ worse for the tumor than it was for you. Now, here's a toast for the upcoming cocktail: SALUT, L'CHAIM, etc...(bon sante?...

  2. You've [We've] cleared the first set of hurdles. I’m not sure exactly what the length of the race is but there’s an end in sight somewhere. Your doing great…keep it up. How’s the family doing? How are the kids handling this new approach? Good luck as we move forward! Fil

  3. Did you visit Tijuana when you were South of the Border?

  4. Congrats on making it through the radiation treatments. My roughest week in terms of combined side effects was the weekend following the last treatment, so be prepared. Stay hydrated.

    The Oxaliplatin combo is called FolFox and then some number, like FolFox 4, or 6 or 7. It all depends on the amounts that make up the particular treatment.

    5-FU is no fun, so the pump they give you will help spread things out a bit rather than taking it all at once. That's a good thing.

    In terms of the Oxaliplatin, which is super expensive if you ask, can have some unusual side effects of its own. I was very sensitive to it and had to be very careful about what I drank (body temperature liquids only or else my throat would tighten up the morning after treatment). You may want to be careful with hot/cold things on your hands too, or trying to pick up cold things out of the fridge. This might appear later. I found touching metal would set of a tingling sensation so I wore thin gloves the 24 hours after each Oxaliplatin treatment. It looked silly in the summer, but helped a lot.

    No idea if you'll run into this too, but I just wanted to give you a heads up in case you detect a throat tightening or growing tingling in your hands and feet. Protecting them from the start will help with symptoms later. There are some higher does vitamins the doctor eventually put me on that helped too.

    Again, congrats on making it through the first stage. Over the next 4 to 6 weeks the radiation effects will still be killing off any remaining cancer so I say good ridance.

    Hang in there, you're doing remarkably well--all things considered. It's amazing when you think about it, here they are putting you through everything they've got and you make it through. It says a lot about the resiliance of the human body and spirit to overcome.

  5. reply to Fil:

    We are all doing well. Apparently, my side effects are not as bad as the radiation staff have observed in others receiving the same treatment. I believe that is a result of the cleansing the Gerson Therapy provided.

    And to tell you the truth, I see it as a gift to Daniela that I am off the Gerson Therapy. Only because of the fact that due to my pain factor I am unable to help with ANY household chores and that is more than Daniela or any other person should have to manage: a husband on Gerson needing full care, a very active 18-month old toddler and a ten year old full of energy and needing rides to baseball etc.

    So yeah, we are well. Thanks for asking and I hope the same goes for you - that all is well.

  6. reply to madcup:

    The Mexico Gerson Clinic was in Baja Mexico and Baja is within the city limits of Tijuana, Mexico.